California, 2005High Wind in California, March 31, 2005
March 31, 2005 · NWS SGX · 3 events in 3 counties and zones
Strong Santa Ana winds caused power outages, blew over big rigs, and knocked down trees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong Santa Ana winds caused power outages, blew over big rigs, and knocked down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 30, 9:16 PM PST, 5 hours 53 minutes earlier.
Area forecast discussion, Mar 30, 9:16 PM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
916 PM PST WED MAR 30 2005
.SYNOPSIS...BUILDING HIGH PRESSURE OVER THE GREAT BASIN IS FORCING
INCREASINGLY DRY...OFFSHORE FLOW OVER SOUTHERN CALIFORNIA. WINDS
WILL GET STRONG AND GUSTY THROUGH MOUNTAIN PASSES AND CANYONS
TONIGHT AND THURSDAY MORNING...AND AGAIN FRIDAY MORNING. IT WILL BE
WARMER THROUGH FRIDAY AS WELL...THEN BEGIN TO COOL OVER THE WEEKEND
WITH INCREASING HUMIDITY WEST OF THE MOUNTAINS AS WEAK LOW PRESSURE
DEVELOPS INLAND. NO SIGNIFICANT RAIN IS FORESEEN THROUGH THE MIDDLE
OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
EXCEPT FOR A FEW CUMULUS OVER THE FOOTHILLS OF THE SAN DIEGO MTNS
THIS AFTERNOON...SKIES WERE CLEAR AND WILL NOW LIKELY STAY THAT WAY
FOR THE REMAINDER OF THE WEEK. SURFACE PRESSURE GRADIENTS ARE
TURNING OFFSHORE AND SHOULD INCREASE THROUGH THE NIGHT. THE 00Z
MIRAMAR SOUNDING SHOWED A WEAK INVERSION NEAR 1300 FT...AND A SECOND
STRONGER ONE NEAR 7400 FT. DECENT WARMING WAS NOTED BELOW 800 MB AS
WELL. WINDS BELOW 8K WERE WEAK E...THEN N UP TO 50 KTS THROUGH 18K
FT. NOT MUCH WIND OF CONSEQUENCE SHOWING UP AT AREA SURFACE SENSORS
THIS EVENING. SUSPECT AFTER MIDNIGHT...THAT WILL CHANGE.
GET READY FOR VERY DRY...WARMER...AND BREEZY WEATHER FOR THE NEXT
COUPLE OF DAYS AS THE OFFSHORE STRENGTHENS. IN ADDITION TO THE DUST
THAT WILL BECOME AIRBORNE...THE POLLEN FROM THE MASSIVE BLOOM
INLAND...AND THE VERY LOW RELATIVE HUMIDITY...HISTAMINES WILL BE
WORKING OVERTIME IN INDIVIDUALS WITH ALLERGIES. THE PEAK OF THIS
SANTA ANA EVENT IS EXPECTED LATE THU MORNING THROUGH PASSES AND
CANYONS TO THE NORTH OF SAN DIEGO COUNTY...THEN DECREASE BEFORE
PICKING UP AGAIN OVER MOST OF THE AREA FRI MORNING. THE WINDS ON FRI
WILL NOT HAVE DEEP SUPPORT ALOFT...OR GOOD COLD ADVECTION...SO THEY
WILL PRIMARILY BE SURFACE PRESSURE GRADIENT DRIVEN AND WILL BE MORE
WIDESPREAD IN SAN DIEGO COUNTY.
LATEST MODEL DATA SUPPORTS THE HIGH WIND CRITERIA BEING MET THROUGH
THE SANTA ANA CANYONS AND BELOW THE CAJON PASS THU. 00Z SOUNDING
FROM DESERT ROCK SHOWS A NICE ELEVATED INVERSION NEAR 12K FT...WITH
NEARLY 30KT OF SPEED SHEER ACROSS IT. THIS TYPE OF ATMOSPHERIC
PROFILE CAN SOMETIMES HELP TO FOCUS AND SURFACE MTN WAVES.
BY THE WEEKEND THE HIGH PRESSURE CENTER INLAND MOVES FARTHER TO THE
EAST...AND ONSHORE FLOW BECOMES REESTABLISHED. THIS WILL GRADUALLY
INCREASE THE RELATIVE HUMIDITY AND DECREASE TEMPS W OF THE MTNS.
NO ZONE FORECAST UPDATES ARE PLANNED AT THIS TIME.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR INLAND
EMPIRE AND SANTA ANA MOUNTAINS...WIND ADVISORY FOR OTHER
MOUNTAINS...ORANGE COUNTY AND SAN DIEGO INLAND VALLEYS THROUGH 6 PM
THURSDAY. SEE...LAXNPWSGX.
JAD
Hazardous weather outlook, Mar 30, 2:30 PM PST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST WED MAR 30 2005
CAZ042-043-048-050-055>058-060>062-311400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
230 PM PST WED MAR 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TONIGHT.
INCREASING NORTHEAST WINDS WITH STRONG GUSTY WINDS MAINLY IN THE
MOUNTAINS AND INLAND VALLEYS TO ORANGE COUNTY. SEE LAXNPWSGX.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG GUSTY NORTHEAST WINDS MAINLY IN THE MOUNTAINS AND INLAND
VALLEYS TO ORANGE COUNTY THURSDAY...DECREASING THURSDAY EVENING. SEE
LAXNPWSGX.
MODERATE NORTHEAST TO EAST WINDS ARE POSSIBLE MAINLY THROUGH AND
BELOW PASSES AND CANYONS THURSDAY NIGHT INTO EARLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
WHITLOW
High Wind, San Diego T X W
- When
- March 31, 3:09 AM PST to 8:11 AM PST
- Where
- San Diego T X W forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High Wind, Ne Orange
- When
- March 31, 6:30 AM PST
- Where
- Ne Orange forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High Wind, X Sw San Bernardino
- When
- March 31, 8:45 AM PST to 11:34 AM PST
- Where
- X Sw San Bernardino forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, March 31, 20051 death · 1 event
- Flash Flooding and Hail in Georgia, March 31, 2005$1.1 million · 1.75 in hail · 23 events
- Damaging Wind in Texas, March 31, 20053 injured · $700,000 · 70 kt wind · 1 event
- Strong Wind in Alabama, March 31, 20053 injured · $40,000 · 1 event
- Flash Flood in Alabama, March 31, 2005$80,000 · 1 event
- Flash Flooding in Florida, March 31, 2005$75,000 · 2 events
- Hail in Mississippi, March 31, 2005$45,000 · 1.75 in hail · 9 events
- Lightning Strike in Alabama, March 31, 2005$65,000 · 1 event
- Damaging Wind and Strong Wind in Indiana, March 31, 2005$60,000 · 54 kt wind · 2 events
- Flash Flood in Florida, March 31, 2005$40,000 · 1 event
- Hail and Damaging Wind in Georgia, March 31, 2005$25,000 · 1.75 in hail · 6 events
- Flash Flood in Alabama, March 31, 2005$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440577, 5440576, 5440578.